Pennsylvania, 2013Flash Flooding and Flood in Pennsylvania, July 28, 2013
July 28, 2013 · NWS PHI · 5 events in 5 counties and zones
A slow moving cold front coupled with a deep southerly flow of very moist air caused slow moving and in some instances back building thunderstorms to occur during the afternoon and evening of the 28th. This caused an all-time record breaking rainfall in Philadelphia as well as flash flooding in Philadelphia and Delaware Counties and also in parts of the Poconos and Lehigh Valley.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving cold front coupled with a deep southerly flow of very moist air caused slow moving and in some instances back building thunderstorms to occur during the afternoon and evening of the 28th. This caused an all-time record breaking rainfall in Philadelphia as well as flash flooding in Philadelphia and Delaware Counties and also in parts of the Poconos and Lehigh Valley. Doppler Radar storm total estimates and or actual measurements reached around 4 inches in parts of the Lehigh Valley, 6 to 8 inches in parts of the Poconos and around 8 inches in parts of the local Philadelphia area. The daily rainfall measurement of 8.02 inches at the Philadelphia International Airport was not only the all-time calendar day record but was estimated to be a one in thousand year event. This event also helped establish back-to-back all-time monthly rainfall records in Philadelphia. The July 2013 precipitation total of 13.24 inches was a new monthly record for Philadelphia and came on the heels of a record breaking 10.56 inches falling in June. The current normal meteorological summer seasonal precipitation average for Philadelphia is 11.28 inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 28, 9:24 AM EST, 4 hours 36 minutes earlier.
Area forecast discussion, Jul 28, 9:24 AM EST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1024 AM EDT SUN JUL 28 2013
.SYNOPSIS...
A FRONTAL BOUNDARY EXTENDED FROM THE EASTERN GREAT LAKES TO THE
LOWER MISSISSIPPI RIVER VALLEY THIS MORNING. THE FRONT WILL PROGRESS
TO THE EAST AND IT IS FORECAST TO PASS THROUGH OUR REGION TONIGHT.
AN AREA OF HIGH PRESSURE IS EXPECTED TO FOLLOW FOR MONDAY AND
TUESDAY. A WARM FRONT IS ANTICIPATED TO LIFT TOWARD OUR REGION
FROM THE SOUTH DURING THE MID WEEK PERIOD. WEAK LOW PRESSURE FROM
THE WEST IS FORECAST TO RIDE ALONG THE BOUNDARY AND IT SHOULD PASS
OFF THE COASTS OF DELAWARE AND NEW JERSEY ON THURSDAY NIGHT. AN
AREA OF HIGH PRESSURE IS EXPECTED IN ITS WAKE FOR FRIDAY INTO
SATURDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN AREA OF SHOWERS AND ISOLATED THUNDER HAS MOVED INTO NRN NJ AND
APPEARS TO BE TIED TO A VERY WEAK VORT MAX MOVING IN THE MOIST
SWRLY FLOW ALOFT. WHILE THERE DO NOT APPEAR TO BE ANY MORE VORT
MAXS IMMEDIATELY UPSTREAM...THE SLOW MOVING FRONT AND THE MOIST
FLOW WILL KEEP THE CHC FOR SHOWERS RATHER ELEVATED THIS AFTERNOON
AND INTO THE EARLY EVENING. POPS ACROSS THE WRN/CENTRL AREAS HAVE
BEEN BUMPED UP A BIT FROM EARLIER AND LEFT ABOUT THE SAME TO THE
EAST/SOUTH. SMALL CHC FOR THUNDER...LATER THIS AFTERNOON WITH
INCREASING CAPES DEVELOPING. INCREASING WIND FIELDS MAY YIELD A
FEW WIND GUSTS...AND SOME DOWNPOURS ARE ALSO EXPECTED. TEMPS WILL
TOP OUT IN THE MID/UPPER 70S ACROSS THE NORTH AND LOW 80S
ELSEWHERE. BREAKS IN THE CLOUDS MAY ALLOW FOR SOME HIGHER TEMPS
ESPECIALLY ACROSS THE DELMARVA.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
SHRA/TSRA ACTVTY WILL LIKELY CONTINUE THROUGH MUCH OF THE EVENING
AS THE COLD FRONT BEGINS TO MOVE THROUGH ERN PA. MODEST CAPE
LEVELS UP TO AROUND 500 J/KG FROM AFTN INTO EARLY EVE WILL GIVE
SUPPORT FOR CONVECTION. PRECIP WILL DIMINISH FROM W TO E OVERNIGHT
WITH THE COLD FRONT REACHING THE ATLANTIC COAST BY DAYBREAK
MONDAY. OVERNIGHT MINS WILL BE SMWHT COOLER THAN THIS
MORNING...ESPECIALLY N/W OF PHL... WITH COOLER AIR FILTERING IN
BEHIND THE FRONT ON LIGHT W/NW WINDS.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
A MID LEVEL LOW IS FORECAST TO BE LOCATED NEAR GEORGIAN BAY ON
MONDAY MORNING. THE LOW IS EXPECTED TO DRIFT EAST NORTHEASTWARD
ACROSS SOUTHERN QUEBEC FROM MONDAY NIGHT THROUGH TUESDAY NIGHT
BEFORE REACHING LABRADOR ON WEDNESDAY. AS THE LOW BEGINS TO LIFT
AWAY FROM OUR REGION, THE MID LEVEL FLOW IS ANTICIPATED TO BECOME
NEARLY ZONAL ACROSS THE COUNTRY ON TUESDAY THEN THERE WILL BE A
TREND TOWARD RIDGING OVER THE WEST AND TROUGHING OVER THE EAST.
SURFACE HIGH PRESSURE IS FORECAST TO BUILD INTO OUR REGION FROM
THE WEST FOR MONDAY AND TUESDAY. IT LOOKS TO BE ANOTHER RELATIVELY
DRY AIR MASS WITH DEW POINT TEMPERATURES EXPECTED TO DROP INTO THE
50S IN MUCH OF OUR FORECAST AREA. A WEAK TROUGH IN THE CYCLONIC
FLOW MAY BRING A REINFORCING SHOT OF DRY AIR LATE ON MONDAY NIGHT.
A WARM FRONT IS EXPECTED TO LIFT SLOWLY NORTHWARD DURING THE MID
WEEK PERIOD. HOWEVER, IT WILL HAVE LITTLE PUSH BEHIND IT BEING
THAT THE BOUNDARY WILL BE SOMEWHAT PARALLEL TO THE MID LEVEL FLOW.
WEAK LOW PRESSURE FROM THE WEST IS FORECAST TO RIDE ALONG THE
FRONT. THE 0000 UTC GFS AND THE 0000 UTC ECMWF BOTH INDICATE THE
LOW PASSING OFF THE DELAWARE AND NEW JERSEY COASTS ON THURSDAY
NIGHT. WE ARE ANTICIPATING ANOTHER ROUND OF SHOWERS AND SCATTERED
THUNDERSTORMS ASSOCIATED WITH THE WARM FRONT AND THE AREA OF LOW
PRESSURE. THEY WILL LIKELY BE CENTERED AROUND THURSDAY AND
THURSDAY EVENING.
A BRIEF PERIOD OF A NORTHWEST TO WEST FLOW ON THE BACK SIDE OF
THE DEPARTING LOW SHOULD DRAW DRY AIR INTO OUR REGION FOR FRIDAY.
THE SURFACE FLOW IS EXPECTED TO BACK TOWARD THE SOUTHWEST AND
SOUTH FOR SATURDAY AS WEAK HIGH PRESSURE PASSES OFF THE COAST AND
AS A FRONTAL BOUNDARY APPROACHES FROM THE NORTHWEST. AS A RESULT,
THERE SHOULD BE AN INCREASE IN MOISTURE ALONG WITH AT LEAST A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS, ESPECIALLY IN THE
AFTERNOON.
THE MID LEVEL FLOW IS FORECAST TO KEEP THE VERY WARM AIR
SUPPRESSED WELL TO OUR SOUTH. AS A RESULT, MAXIMUM TEMPERATURES
FROM MONDAY THROUGH SATURDAY SHOULD BE MAINLY IN THE 80S.
OVERNIGHT LOWS ARE EXPECTED TO BE MOSTLY IN THE 50S IN THE NORTH
AND IN THE 60S IN THE SOUTH ON MONDAY NIGHT AND TUESDAY NIGHT.
MINIMUM TEMPERATURES SHOULD RANGE FROM THE LOWER 60S IN THE NORTH
TO THE LOWER 70S IN THE SOUTH DURING THE REMAINDER OF THE PERIOD.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.
VFR CONDS CONTINUE AT MOST OF OUR TAF SITES THIS MORNING WITH
MAINLY LOWER CONDITIONS AT KABE EXPECTED TO IMPROVE IN AN HOUR OR
TWO. MOSTLY MID CLOUDS OVER THE AREA. WINDS ARE FROM THE S TO SE
AT 5 TO 10 KNOTS. THE FIRST BATCH OF SHOWERS/ISO THUNDER FROM
EARLIER IS NOR MOVING OUT OF NRN NJ AND INTO NY. OTHER SHOWERS
WILL DEVELOP THIS AFTERNOON AS A SLOW MOVING FRONT WILL CONTINUE
MOVG EWD THROUGH PA THE FRONT WILL REACH THE LOWER DEL VLY
SOMETIME AROUND MIDNIGHT AND THEN OFF THE NJ COAST BY MONDAY
MORNING.
WINDS BEHIND THE COLD FRONT WILL SHIFT TO THE W/NW OVERNIGHT
TONIGHT WITH CLEARING SKIES.
OUTLOOK...
MONDAY THROUGH TUESDAY...MAINLY VFR.
TUESDAY NIGHT AND WEDNESDAY...MAINLY VFR. THERE IS THE
POSSIBILITY OF LATE NIGHT AND EARLY MORNING VISIBILITY
RESTRICTIONS. THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ON
WEDNESDAY AFTERNOON.
WEDNESDAY NIGHT AND THURSDAY...THERE IS A CHANCE OF SHOWERS AND
THUNDERSTORMS WITH CONDITIONS VARYING BETWEEN VFR AND MVFR.
&&
.MARINE...
WINDS AND SEAS HAVE BEEN LIGHT OVER THE FORECAST WATERS THIS
MORNING. WINDS WILL PICK UP OUT OF THE SOUTH THIS AFTERNOON AS A
COLD FRONT APPROACHES FROM THE WEST...BUT SHOULD REMAIN WELL BELOW
SCA LEVELS. WAVES THAT ARE NOW 2 TO 3 FEET ON THE OCEAN WILL ALSO
INCREASE UP TO AROUND 4 FEET OFFSHORE. SHOWERS AND A FEW T-STORMS
WILL DEVELOP LATE THIS AFTN AND EVE RESULTING IN LOCALLY POOR
VSBYS AND SMWHT HIGHER WINDS AND SEAS LOCALLY.
OUTLOOK...
HIGH PRESSURE IS EXPECTED FOR MONDAY AND TUESDAY. A WARM FRONT
MAY APPROACH FROM THE SOUTH ON WEDNESDAY. WEAK LOW PRESSURE FROM
THE WEST IS FORECAST TO RIDE ALONG THE BOUNDARY AND IT SHOULD NEAR
OUR REGION ON THURSDAY. WIND SPEEDS AND WAVE HEIGHTS ARE EXPECTED
TO REMAIN BELOW THE SMALL CRAFT ADVISORY CRITERIA FROM MONDAY
THROUGH THURSDAY.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.
&&
SYNOPSIS...IOVINO
NEAR TERM...O'HARA
SHORT TERM...AMC
LONG TERM...IOVINO
AVIATION...AMC/IOVINO/O'HARA
MARINE...AMC/IOVINO/O'HARA
Hazardous weather outlook, Jul 28, 3:04 AM EST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
404 AM EDT SUN JUL 28 2013
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-070-071-101>106-290815-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
DELAWARE-PHILADELPHIA-WESTERN CHESTER-EASTERN CHESTER-
WESTERN MONTGOMERY-EASTERN MONTGOMERY-UPPER BUCKS-LOWER BUCKS-
404 AM EDT SUN JUL 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY MODERATE TO HEAVY RAINFALL IS POSSIBLE AND IT MAY CAUSE
FLOODING IN AREAS OF POOR DRAINAGE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ANZ430-431-450>455-290815-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
404 AM EDT SUN JUL 28 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY HIGHER SEAS AND WINDS ARE POSSIBLE IN SHOWERS AND
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 28, 12:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
142 PM EDT SUN JUL 28 2013
DEZ001-281830-
NEW CASTLE DE-
142 PM EDT SUN JUL 28 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW CASTLE COUNTY...
AT 140 PM EDT...A STRONG THUNDERSTORM WAS NEAR BROOKSIDE...MOVING
NORTHEAST AT 15 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS.
THIS STORM WILL BE NEAR STANTON AROUND 155 PM...NEWPORT AROUND 200
PM...ELSMERE AROUND 205 PM...WILMINGTON AROUND 220 PM AND EDGEMOOR
AROUND 225 PM.
THERE HAS BEEN A REPORT OF 1.6 INCHES OF RAIN ENDING AT 140
PM...JUST SOUTHWEST OF NEWARK DELAWARE.
LAT...LON 3968 7574 3981 7555 3976 7548 3965 7556
3962 7574
FORECASTER:DRAGSpecial weather statement, Jul 28, 1:42 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
242 PM EDT SUN JUL 28 2013
NJZ017-018-PAZ071-281930-
CAMDEN NJ-GLOUCESTER NJ-PHILADELPHIA PA-
242 PM EDT SUN JUL 28 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN GLOUCESTER...
NORTHWESTERN CAMDEN AND SOUTHWESTERN PHILADELPHIA COUNTIES...
AT 237 PM EDT...A STRONG THUNDERSTORM WAS NEAR MARCUS HOOK...MOVING
EAST AT 25 MPH. THIS IS THE SAME STORM THAT PRODUCED A LITTLE BIT
OF HAIL IN NEW CASTLE COUNTY DELAWARE AND 1.6 INCHES OF RAIN IN 50
MINUTES NEAR NEWARK DELAWARE.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS.
THIS STORM WILL BE NEAR SWEDESBORO AROUND 245 PM...GIBBSTOWN...AND
MULLICA HILL AROUND 255 PM...PAULSBORO AROUND 300 PM...WEST
DEPTFORD...AND OAK VALLEY AROUND 305 PM...
WOODBURY...DEPTFORD...WOODBURY HEIGHTS AND NATIONAL PARK AROUND
310 PM.
LAT...LON 3976 7495 3973 7523 3974 7538 3976 7540
3978 7540 3979 7543 3983 7537 3986 7531
3985 7527 3987 7521 3988 7525 3996 7505
FORECASTER: DRAGSpecial weather statement, Jul 28, 1:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 PM EDT SUN JUL 28 2013
NJZ008-009-281945-
HUNTERDON NJ-MORRIS NJ-
257 PM EDT SUN JUL 28 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HUNTERDON AND
SOUTHERN MORRIS COUNTIES...
AT 254 PM EDT...A STRONG THUNDERSTORM WAS NEAR CALIFON...MOVING
NORTHEAST AT 20 MPH.
WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. DO
NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. VERY HEAVY
RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON
ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN CAN CAUSE RAPID RISES ON
SMALL STREAMS AND CREEKS.
THIS STORM WILL BE NEAR CHESTER AROUND 315 PM...MENDHAM AROUND 320
PM...SUCCASUNNA AROUND 330 PM AND WHARTON AROUND 340 PM.
LAT...LON 4075 7460 4072 7472 4067 7472 4063 7479
4067 7483 4091 7468 4088 7442
FORECASTER: DRAGFlash Flood, Lehigh
- When
- July 28, 2:00 PM EST to 5:00 PM EST
- Where
- Lehigh County, 1.72 mi WSW of Stines Corner to 2.14 mi SSW of Seipstown
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.620, -75.780
Thunderstorms with very heavy rain caused poor drainage and small stream flash flooding in northeastern Lehigh County and affected Washington and Heidelberg Townships the most where Doppler Radar storm total estimates reached 3 to 4 inches. Measured event precipitation totals included 2.09 inches in Slatington and 1.48 inches in Schnecksville.
Flash Flood, Monroe
- When
- July 28, 2:00 PM EST to 6:00 PM EST
- Where
- Monroe County, 1.48 mi NNW of Hunkletown to 3.46 mi SE of Saylorsburg
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 40.870, -75.460
Thunderstorms with very heavy rain caused poor drainage and small stream flash flooding in southeastern Monroe County and affected Hamilton, Stroud, Smithfield and Middle Smithfield Townships as well as Stroudsburg and East Stroudsburg the hardest as Doppler Radar storm total estimates reached 4 to 6 inches within parts of these municipalities. Measured event precipitation totals included 3.67 inches in East Stroudsburg, 2.92 inches in Middle Smithfield Township and 2.74 inches in Blakeslee.
Flash Flood, Philadelphia
- When
- July 28, 3:30 PM EST to 9:30 PM EST
- Where
- Philadelphia County, 2.81 mi S of Overbrook to 0.53 mi ENE of Philadelphia
- Cause
- Heavy Rain
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- ASOS
- Coordinates
- 39.940, -75.240
Thunderstorms with very heavy rain caused urban and poor drainage flash flooding in Philadelphia. Multiple ramps of Interstate 95 around Broad Street were closed. A 21-year-old woman drowned after she accidentally drove into the Schuylkill River near Boathouse Road in Philadelphia. A 31-year-old male passenger managed to swim to safety. The river was running higher than average, but was not flooding at the time of the drowning. SEPTA Regional rail lines reported flooding on tracks within Philadelphia. The flooding rains caused portions of Terminal A at Philadelphia International Airport to lose power. Departure and arrival delays reached 90 minutes and seventeen flights were cancelled. Event precipitation totals included 8.26 inches at the Philadelphia International Airport and 1.84 inches in Center City. The precipitation gradient was tremendous over Philadelphia as only 0.64 inches fell at the Northeast Philadelphia Airport.
A total of 8.02 inches of rain fell at the Philadelphia International Airport on the 28th. The amount not only established a new record daily maximum rainfall for that date, but was also the most rainfall on record for any calendar day in Philadelphia. The previous record was set on September 16, 1999 during Tropical Storm Floyd and was 6.63 inches. This torrential downpour also helped establish a new July monthly rainfall record of 13.24 inches in Philadelphia. The previous record was 10.42 inches set in 1994.
Flash Flood, Delaware
- When
- July 28, 3:30 PM EST to 9:30 PM EST
- Where
- Delaware County, Hambys Corner to Marcus Hook
- Cause
- Heavy Rain
- Reported by
- ASOS
- Coordinates
- 39.820, -75.450
Thunderstorms with very heavy rain caused urban and poor drainage flash flooding along all of the municipalities that border the Delaware River. Event precipitation totals included 8.26 inches at the Philadelphia International Airport and 1.84 inches in Center City. The precipitation gradient was tremendous over the county as only 0.80 inches fell in Swarthmore and 0.40 inches fell in Havertown.
Flood, Chester
- When
- July 28, 8:25 PM EST to 8:56 PM EST
- Where
- Chester County, 0.52 mi E of Valley Forge to 1.17 mi ENE of Valley Forge
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 40.101, -75.460
Runoff from heavier rain caused minor flooding along the Valley Creek on the evening of the 28th. The Valley Creek at Valley Forge was above its 7 foot flood stage from 925 p.m. EDT through 956 p.m. EDT on the 28th. It crested at 7.11 feet at 945 p.m. EDT. Event precipitation totals included 2.32 inches in Kennett Square, 1.34 inches in Valley Forge and 1.19 inches in West Chester.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in New Jersey, July 28 to 29, 2013$870,000 · 15 events
- Flash Flooding and Dust Storm in California, July 28, 2013$114,000 · 6 events
- Tropical Storm and Flash Flood in Hawaii, July 28 to 31, 20131 injured · $24,000 · 30 events
- Flash Flood in Wyoming, July 28, 2013$100,000 · 1 event
- Damaging Winds in Maryland, July 28, 2013$18,000 · 56 kt wind · 12 events
- Damaging Wind in New Mexico, July 28, 2013$20,000 · 61 kt wind · 1 event
- Damaging Winds in Pennsylvania, July 28, 2013$10,000 · 50 kt wind · 5 events
- Hail and Damaging Winds in Montana, July 28 to 29, 20131 in hail · 4 events
- Flash Flooding in Arizona, July 28 to 29, 20133 events
- Flash Flooding in Delaware, July 28, 20133 events
- Damaging Winds in North Carolina, July 28, 2013$1,000 · 50 kt wind · 3 events
- Flash Flooding in Alabama, July 28, 20132 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468010, 468016, 468025, 468028, 468047.